Louisiana, 2009Flood in Louisiana, August 9, 2009
August 9, 2009 · NWS LCH · 1 event in 1 county or zone
Scattered thunderstorms developed during the afternoon across southwest Louisiana. Some of these thunderstorms began repeatedly training across Jefferson Davis Parish, causing flooding in the town of Roanoke.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon across southwest Louisiana. Some of these thunderstorms began repeatedly training across Jefferson Davis Parish, causing flooding in the town of Roanoke.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 9, 2:40 PM CST, 20 minutes earlier.
Area forecast discussion, Aug 9, 2:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT SUN AUG 9 2009
.DISCUSSION...REGIONAL 88DS SHOW SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH NWD ACROSS THE FORECAST
AREA...BUT PRIMARILY FROM I-10 NWD. THIS ACTIVITY SHOULD LINGER
THROUGH MID-EVENING BEFORE DISSIPATING WITH LOSS OF DAYTIME
HEATING. TYPICAL NOCTURNAL DEVELOPMENT OVER THE COASTAL WATERS
SHOULD COMMENCE AFTER MIDNIGHT THEN MOVE NWD TOWARD THE COASTAL
ZONES. A FEW OF THESE SHOWERS/POSSIBLE STORMS WILL MAKE IT ASHORE
AND THUS A SMALL POP IS BEING RETAINED FROM I-10 TO THE COAST TO
ACCOUNT FOR THIS ACTIVITY.
FORECAST SOUNDINGS INDICATE A LINGERING MOIST AND UNSTABLE AIRMASS
FOR MONDAY. EXPECTING ANOTHER ROUND OF SCATTERED SHOWERS/STORMS
CONTINUING NEAR THE COAST DURING THE MORNING THEN ADVANCING NWD
DURING THE DAY. BUT WITH THE WEAKENING UPPER-LEVEL RIDGE PROGGED
TO RETROGRADE WWD DURING THE DAY FORECAST SOUNDINGS SHOW PERHAPS A
LITTLE CAPPING SO SLIGHTLY LOWER POPS HAVE BEEN INCLUDED. MONDAY
NIGHT LOOKS LIKE A REPLAY OF TONIGHT.
DEEP MOISTURE WILL REMAIN IN PLACE OVER THE AREA THROUGH MID-WEEK.
NO GREAT FOCUS IS FORECAST TO AFFECT THE REGION BUT WITH MINIMAL
CAPPING PROGGED AND DAYTIME HEATING WITH EASILY ATTAINABLE TRIGGER
TEMPS...WE SHOULD STILL SEE SCATTERED CONVECTION TUESDAY AND
WEDNESDAY. TROF DIGGING DOWN THE ERN CONUS WILL PUSH THE RIDGE
BACK TOWARD THE DESERT SW AND NRLY FLOW BETWEEN THE FEATURES WILL
USHER IN SLIGHTLY DRIER AIR FOR THURSDAY ALTHOUGH ENOUGH LOWER
MOISTURE IS PROGGED TO AT LEAST INCLUDE A 20 POP FOR THEN. SOME
DIFFERENCES IN MODEL SOLUTIONS EXIST FOR LATE IN THE PERIOD SO
HAVE RETURNED POPS TO MORE SEASONAL VALUES WITH SCATTERED
CONVECTION EXPECTED.
THANKS TO THE SLIGHTLY WARMING TEMPS ALOFT AFTERNOON MAXES WILL
BEGIN TO CREEP UPWARD...REACHING THE MID/UPPER 90S BY MID-WEEK.
HEAT INDEX VALUES ARE COMPUTED TO REACH THE 105 NEIGHBORHOOD THUS
STAYING JUST BELOW THE LOCAL 108 CRITERIA.
&&
.MARINE...MAINLY LIGHT SRLY FLOW EXPECTED TO CONTINUE THROUGH THE
PERIOD WITH HIGH PRESSURE REMAINING IN CONTROL. MAIN EXCEPTIONS
WILL BE THE SEASONAL LATE NIGHT JETTING WHICH WILL PUSH SPEEDS TO
THE 10-15 KNOT RANGE OVER THE WRN WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 76 93 76 94 78 / 20 40 20 30 20
KBPT 76 94 77 94 78 / 20 40 20 30 20
KAEX 74 95 74 97 74 / 20 40 20 40 20
KLFT 76 93 76 95 76 / 20 50 20 40 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
25
Hazardous weather outlook, Aug 9, 4:23 AM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 AM CDT SUN AUG 9 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-101000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
523 AM CDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE OVER THE CAROLINAS WILL KEEP TROPICAL AIR OVER
THE REGION WITH SCATTERED LATE MORNING AND AFTERNOON SHOWERS
AND THUNDERSTORMS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER MONDAY AS
HIGH PRESSURE BUILDS IN FROM THE WEST. RAIN CHANCES INCREASE AGAIN
LATER IN THE WEEK AS A FRONTAL BOUNDARY STALLS ACROSS EAST TEXAS
AND CENTRAL LOUISIANA.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SWEENEY
In the hours before
Special weather statement, Aug 9, 1:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 PM CDT SUN AUG 9 2009
LAZ028-029-092045-
RAPIDES LA-AVOYELLES LA-
244 PM CDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ALERT FOR EASTERN RAPIDES AND WESTERN
AVOYELLES PARISHES UNTIL 345 PM CDT...
AT 243 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHWEST OF CHENEYVILLE...
MOVING NORTH AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
LECOMPTE BY 255 PM CDT...
ECHO BY 310 PM CDT...
CENTERPOINT AND EFFIE BY 345 PM CDT...
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SHAMBURGER
Special weather statement, Aug 9, 2:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
318 PM CDT SUN AUG 9 2009
LAZ031-092100-
ALLEN LA-
318 PM CDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN ALLEN PARISH UNTIL 400
PM CDT...
AT 315 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER REEVES...MOVING NORTH AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SHAMBURGER
Flood, Jefferson Davis
- When
- August 9, 3:00 PM CST
- Where
- Jefferson Davis County, 1 mi NW of Roanoke to 1.25 mi W of Roanoke
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 30.242, -92.760
The Jennings CO-OP Observer reported 6 inches of rain fell in Roanoke, causing widespread street flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Flash Flooding and Damaging Winds in New York, August 9 to 10, 20091 death · 1 injured · $91 million · 60 kt wind · 29 events
- Hail and Damaging Winds in Michigan, August 9, 20091 death · $2.6 million · 65 kt wind · 7 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194710.